In my world there are three uber-busy times of year. The beginning of the Fall semester, the beginning of the Spring semester and April/May. This time of year means end-of-year buyback, preparing for and opening the first Summer session, receiving and storing books for second Summer and Fall and Commencement. Toss in my fiscal year-end and it's exhausting. This year has been particularly challenging.
I caught that lovely, long-lasting respiratory bug that was going around. Then caught it again. Then caught it a third time. It was several months of being sick off and on. The "magic bullet" that finally killed it was a heavy-duty antibiotic and a jewel called Tessalon Perles. Tessalon Perles are a non-narcotic cough suppressant that look like Vitamin D gels. Just before round 3 I went to visit Mom and Dad. Mom had the bug and Dr. Jackson had put her on them. She suggested them for me as soon as I started coughing again and I asked my NP about them. She said they LOVE them at the practice and gave me a script for them. Four days later (as compared to 3 weeks) I felt human again. I have been giving thanks to my Mama for them every day. The surprise in this visit was that she prescribed me a rescue inhaler. She said that since everything turns into bronchitis (Thanks Rheumatoid Lung Disease!) it would be wise for me to have one. It had never been in my realm of thinking before but I was amazed at the difference it made. She has left me with a refill on the Tessalon Perles and on the inhaler so that next time I can kick it as soon as it starts.
During this time, my father's mother had a stroke from which she did not recover. It was almost a two week journey that I wouldn't wish on anyone. She was 97 years old and had lived her life but it was not a peaceful ending. To be frank, she and I didn't particularly like one another so as we spent time in the hospital I found myself very conflicted. After the first few days of being basically unresponsive (she had a very specific DNR order and living will) she was taken off all measures and put into hospice. She lasted another 11 days. We know she knew we and the nurses were there because she would react to the nurses but beyond that there were no words and no response. It was physically and emotionally draining for me and I was only there weekends. My lovely parents were there all day long, all week long. They are such good people.
Another wrinkle in the fabric of my routine is that we had a huge systems change for our textbook ordering process. This required learning a new system, ensuring the staff was training and "holding" all orders to be entered until the first phase of the transition. By the first day we had over 1200 orders to enter which backed us up considerably. The final transition is today. There have been glitches- both in the software and in user-errors. There have been moments of "I HATE THIS" as I found the differences and limitations which is surprising because I was very much looking forward to the "upgrade". There have been moments when I called my best friend and mentor and said "did I struggle this much when you trained me? Because I just can't deal with feeling stupid and this software makes me feel just that." I think it was all about the timing (they wanted it in place for the beginning of the fiscal year- which officially began yesterday) but it was entirely mind-scrambling.
The final straw sitting on this camel's back has not been a problem so much as a learning experience. I made the decision back at the beginning of the year, with my doctor's permission, to go off of Orencia. I just didn't feel that it was making a difference. I didn't feel any better or worse than when I went on it and I just couldn't justify my co-pay and my insurance's $1500/mo payment for a drug that was doing nothing. Well, it seems I was right. So far (knock wood) there has been no consistent increase of pain and stiffness. I have had several mini-flares but I believe that those were brought on by exhaustion. I can't speak for you but in my body the more exhausted you are, the more pain you have and the more pain you have, the more exhausting it is. That cycle has happened for me from the beginning and through every DMARD and biologic that I have tried. My doctor asked me to consider Actimera but one of the side effects is liver issues and mine is already so damaged from MTX that even Tylenol causes my liver levels to spike so I am thinking no. I think until I start to degrade and show consistently raised pain and stiffness, I will stay as I am.
All of this has been very overwhelming. I am getting through it and I am looking to the end of the tunnel. In less than 65 days I will be in Tennessee with my puppies, my parents, my sisters and their families for a week and I cannot wait. There's a lot to do before then (the end of buyback, Commencement, Summer 1 and then a store manager's meeting that I have to travel to) but I can see it.
I think that once the initial craziness is over I will start working on finding more balance. I need to declutter so that my house "feels better" in all aspects of my life. So- if you have any suggestions- I am open to hearing them!